ACT Health has issued a warning against the potential dangers of fentanyl-related substances that may reach the Territory following recent cases of serious harm in Sydney and regional NSW.
ACT Health said the strong opioids fentanyl and acetylfentanyl (which is closely related to fentanyl) had been identified as likely adulterants in heroin and cocaine.
Consultant Emergency Physician at Calvary Hospital, David Caldicott said the substances posed a threat to people’s health and needed to be taken very seriously.
“The fentanyls are an incredibly potent group of drugs,” Dr Caldicott said.
“Their unsupervised use for recreational purposes is rarely intentional and has been very clearly associated with thousands of individual deaths internationally,” he said.
“Contaminated heroin may appear like a more potent opiate overdose, whereas contaminated cocaine could create a scenario quite different to one that might be expected by a consumer.”
Dr Caldicott said fentanyl was used for a range of health conditions, primarily for the management of severe pain, while acetylfentanyl was a similar opioid but was not used medically.
He said that if confronted by an overdose the safest thing to do was to call an ambulance and ensure any patient could get the medical care they needed as quickly as possible.
“There will never be recriminations from first responders, or treating doctors, because seeking help is likely to be saving somebody’s life, and potentially the lives of many around them,” he said.
“If you have taken a substance and are experiencing side effects similar to those from fentanyl, call Triple Zero (‘000’) immediately or seek urgent medical attention,” Dr Caldicott said.
People with concerns about substances containing fentanyl or adverse effects from fentanyl-related substances can contact the ACT Poisons Information Centre on 13 11 26.